Washington, 2007

Heavy Snow in Washington, December 23, 2007

December 23, 2007 · NWS OTX · 1 event in 1 county or zone

A moist pacific system brought heavy snow to the East Slopes of the North Washington Cascades. Snow accumulations include 20 inches at Holden Village, 10 inches 10 miles north of Ardenvoir, and nine inches five miles north of Mazama.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist pacific system brought heavy snow to the East Slopes of the North Washington Cascades. Snow accumulations include 20 inches at Holden Village, 10 inches 10 miles north of Ardenvoir, and nine inches five miles north of Mazama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 23, 3:40 AM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 23, 3:40 AM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
340 AM PST SUN DEC 23 2007

.SYNOPSIS...
AS LAST EVENINGS PACIFIC STORM MOVES OUT OF THE AREA...ANOTHER
STORM IS SET TO MOVE THROUGH TODAY AND THIS EVENING. TONIGHTS
STORM WILL BE A BIT WARMER THAN PREVIOUS SYSTEMS WITH HEAVY SNOW
ACCUMULATIONS LIMITED TO THE MOUNTAINS. MORE STORMS ARE FORECAST
FOR LATER THIS WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...THIS MORNING THE FORECAST AREA BEGINS IN A
BREAK PERIOD BETWEEN STORMS UNDER A SHARP POST TROUGH SHORT WAVE
RIDGE WITH SURFACE HIGH PRESSURE OVER THE BASIN LEADING TO A
STRATUS BEARING INVERSION LAYER OVER MOST LOCATIONS. SURFACE
OBSERVATIONS SUGGEST SOME GOOD COLD LOW LEVEL AIR DAMMED AGAINST
THE CASCADES WITH RELATIVELY MILD TEMPERATURES OVER THE SOUTHEAST
BASIN. SATELLITE INDICATES THE NEXT STORM SYSTEM CLOSING IN ON THE
PACIFIC COAST WITH UPPER LEVEL CIRRUS BEGINNING TO THICKEN OVER
THE REGION. FOR THIS MORNING WEATHER WILL BE PRETTY BENIGN WITH
CLOUDY STRATUS REGIME CONDITIONS LEADING TO THE POTENTIAL FOR
PATCHY FREEZING DRIZZLE AND FOG. GFS AND NAM MODELS ARE SIMILAR
OVERALL WITH THE CHARACTER OF THE NEXT SYSTEM. THIS LOOKS LIKE A
MORE-OR-LESS STRAIGHT FORWARD EXTENDED ISENTROPIC EVENT THIS
AFTERNOON AND EVENING FOLLOWED BY A COLD FRONT PASSAGE TONIGHT.
MODELS ALSO IN GOOD AGREEMENT WITH PENETRATING A TONGUE OF WARMER
AIR AT 850MB THROUGH MOST OF THE BASIN SOUTH OF INTERSTATE 90 BY
THIS AFTERNOON. THUS...MOSTLY RAIN IS EXPECTED BY THE TIME
PRECIPITATION BEGINS REACHING THE SURFACE FROM MOSES LAKE TO
PULLMAN AND POINTS SOUTH. OVER THE SPOKANE-CDA AND THE NORTHEAST
VALLEYS SOUTH OF A SANDPOINT-COLVILLE LINE EXPECT INITIALLY
LIGHT SNOW BEGINNING DURING THE EARLY AFTERNOON WITH MINOR
ACCUMULATIONS BEFORE MIXING WITH AND CHANGING TO RAIN BY LATE
AFTERNOON. OVER THE DEEP BASIN WHERE COLD AIR IS TRAPPED AND
BANKED AGAINST THE CASCADES PRECIPITATION WILL BEGIN BY LATE THIS
MORNING. SINCE LOW AND MID LEVEL WINDS WILL BE MODERATE AND MORE
SOUTHWEST ORIENTED THAN SOUTHERLY...THERE IS GUARDED OPTIMISM THAT
THE PENETRATION OF THE WARM TONGUE ALOFT AND THUS THE FREEZING
RAIN THREAT WILL REMAIN MINIMAL WITH THIS STORM...WITH
PRECIPITATION REMAINING LIGHT SNOW THROUGH THE AFTERNOON WITH SUB-
ADVISORY ACCUMULATIONS MOST LOCATIONS. STILL...FREEZING RAIN
CHANCE WILL BE MENTIONED WEST OF MOSES LAKE THIS AFTERNOON. THE
MAIN SNOW THREAT WILL BE OVER THE NORTHEAST AND IDAHO PANHANDLE
MOUNTAINS WHERE THE MOISTURE FETCH WILL DRIVE HARD LATE THIS
AFTERNOON AND TONIGHT. HEAVY SNOW WARNINGS WILL BE ISSUED FOR THE
MOUNTAINS ABOVE 3000 FEET...WITH LESSER ACCUMULATIONS IN THE
VALLEYS...ESPECIALLY NEAR THE CANADIAN BORDER.

TONIGHT...THE PACIFIC COLD FRONT WILL PASS THROUGH THE BASIN BETWEEN
00Z AND 06Z WITH A TAPERING OFF OF PRECIPITATION TO SHOWERS AND A
RAIN SHADOW DEVELOPING IN THE CASCADES LEE. LINGERING OROGRAPHIC
SNOW WILL CONTINUE OVER THE IDAHO PANHANDLE MOUNTAINS...PROMPTING
THE ISSUANCE OF A SNOW ADVISORY FOR THE CAMAS PRAIRIE ZONE TONIGHT
AS MID LEVEL WINDS BECOME FAVORABLE FOR SUSTAINED SNOW SHOWERS.
A FAIRLY TIGHT PRESSURE GRADIENT POST FRONT WILL PROMOTE BREEZY
CONDITIONS OVERNIGHT AND LIMIT DRAMATIC TEMPERATURE FALLS.
/FUGAZZI

MONDAY TO SATURDAY...LONG-WAVE MODEL AGREEMENT IS GOOD. THE PATTERN
REMAINS ACTIVE...WITH SYSTEMS COMING BY EVERY 24-36 HOURS.  MONDAY...
THE TROUGH AXIS MIGRATES EAST WITH RIDGING DEVELOPING BY EVENING.
GOOD LIFT REMAINS ACROSS THE SE THIRD OF THE CWA THROUGH MIDDAY WITH
THE AREA IN THE LFQ OF THE JET AND SOME PVA IN THE REGION...BEFORE
SUBSIDENCE STARTS TO TAKE OVER. THE SFC-500 MB LAYER REMAINS
RELATIVELY MOIST ACROSS THE ID PANHANDLE BEFORE STARTING TO SHALLOW
OUT/ERODE THROUGH THE AFTERNOON. ADDITIONALLY...LAPSE RATES UNDER THE
TROUGH AXIS BETWEEN ABOUT 12-18Z ARE IN THE 7-8 DEG C/KM RANGE BEFORE
STARTING TO STABILIZE. THIS LEADS TO CONTINUING SNOW SHOWERS ACROSS
THE ID PANHANDLE/CAMAS PRAIRIE/BLUES MONDAY MORNING...BUT WITH
COVERAGE AND ACCUMULATION RATES DECREASING THROUGH THE AFTERNOON. THE
WNW FLOW WILL KEEP SOME SNOW SHOWERS GOING ACROSS THE CASCADES. THE
EASTERN VALLEYS ZONES WILL MAINLY SEE A SLIGHT CHANCE FOR SNOW
SHOWERS IN THE AM WITH LITTLE TO NO ACCUMULATION...WHILE THE REST OF
THE CWA WILL BE DRY. INSTABILITY AND RELATIVELY TIGHT GRADIENT WILL
MAKE FOR A BREEZY DAY. MONDAY NIGHT...A WEAK MID-LEVEL DISTURBANCE
DROPS THROUGH ON THE HEELS OF THE EXITING TROUGH. THIS WILL KEEP A
CHANCE FOR SNOW SHOWERS ACROSS THE ID PANHANDLE AND BACKED UP AGAINST
CASCADES....BUT ANY ACCUMULATIONS SHOULD BE LIGHT COMPARED TO SUNDAY
NIGHT/MONDAY. A SLIGHT CHANCE FOR SNOW SHOWERS WILL ALSO BE FOUND
OVER THE EASTERN VALLEY ZONES. THE REST OF THE CWA WILL BE DRY.

TUESDAY/TUESDAY NIGHT...THE NEXT SYSTEM MOVES THROUGH. ISENTROPIC
LIFT AND MOISTURE START TO INCREASE AGAIN IN THE AFTERNOON ACROSS THE
NW CWA. THOUGH THE ISENTROPIC LIFT DOES NOT APPEAR VERY STRONG...
THERE WILL BE A RENEWED CHANCE FOR SNOW ACROSS THE NW CWA THROUGH THE
AFTERNOON. TUESDAY NIGHT THE ISENTROPIC LIFT BEGINS TO INVADE THE
EASTERN CWA...WITH ADDED SYNOPTIC-SCALE LIFT WITH THE COLD FRONT/MID-
LEVEL WAVE. THIS WILL BRING SNOW TO MUCH OF THE CWA THROUGH THE
EVENING. THE FOCUS THEN SHIFTS INTO THE PANHANDLE AND FAR SOUTHEAST
CWA OVERNIGHT...AS THE COLD FRONT PUSHES THROUGH. SOME MODERATE
ACCUMULATIONS WILL BE POSSIBLE...BUT IT DOESNT NOT HAVE THE SAME
HIGH MOISTURE TAP AS THE SUNDAY NIGHT/MONDAY SYSTEM...SO CONFIDENCE
IS LOWER. WEDNESDAY...THE CWA IS SITUATED IN A W TO NW FLOW WITH
RELATIVELY UNSTABLE LAPSE RATES AND MOISTURE WRAPPED UP ACROSS THE
EASTERN THIRD OF THE CWA. THIS WILL CONTINUE TO MEAN A GOOD CHANCE
FOR SNOW SHOWERS IN THE EASTERN MTN ZONES...AND BACKED UP AGAINST THE
CASCADES...AND AT LEAST A SLIGHT CHANCE FOR SNOW SHOWERS OVER THE
EASTERN VALLEY ZONES. STILL MORE SYSTEMS MOVES DOWN IN THE NORTHWEST
FLOW THU NIGHT/FRIDAY AND AGAIN LATE SATURDAY...KEEPING AT LEAST A
CHANCE FOR SNOW GOING EACH DAY. TEMPERATURES ARE PROJECTED TO DROP
BELOW NORMAL AFTER MONDAY WITH A GREATER NWLY FLOW AND 850 TEMPS
DROPPING TO AN AVERAGE OF -6 TO -8 DEG C. /J

&&

.AVIATION...
STRATUS AND FOG HAS DEVELOPED IN THE SATURATED LOWER ATMOSPHERE LEFT
BEHIND BY LAST EVENINGS PRECIPITATION. THE ONLY AREA THAT WILL
PROBABLY NOT SEE A REDUCTION IN CIGS/VSBY WILL BE IN THE KPUW AND
KLWS AREA...OTHERWISE EXPECT CONDITIONS VARYING FROM MVFR TO IFR OR
BELOW AT TIMES THROUGH ABOUT MID DAY TODAY. THE NEXT STORM SYSTEM
WILL THEN BEGIN TO EFFECT THE REGION LATE THIS MORNING WEST OF KMWH
AND THROUGH THE AFTERNOON EAST. A WARM FRONT WILL SPREAD A MIXTURE
OF RAIN AND SNOW ACROSS THE CASCADES AFTER 17Z AND TRACK EASTWARD
ACROSS THE FORECAST AREA SUNDAY AFTERNOON AND EVENING. EXPECT MOSTLY
MVFR/IFR CONDITIONS WITH MOUNTAIN OBSCURATIONS OVER THE FORECAST
AREA THROUGH 06Z MONDAY...WITH MODERATE IMPROVEMENT TO MVFR/VFR
CONDITIONS AFTER THE COLD FRONT PASSAGE THIS EVENING...EXCEPT FOR
POCKETS OF IFR VIS FOG IN THE DEEPER COLUMBIA BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        35  30  32  21  29  23 /  60  90  20  20  10  60
COEUR DALENE  36  30  32  23  30  23 /  60  90  60  20  10  60
PULLMAN        38  32  34  24  31  25 /  40  90  40  20  10  60
LEWISTON       42  34  40  29  35  30 /  30  80  50  10  10  50
COLVILLE       31  27  31  21  30  21 /  60  80  10  10  40  60
SANDPOINT      32  29  30  24  29  22 /  70 100  60  30  20  70
KELLOGG        32  30  32  21  29  21 /  60 100  80  40  20  60
MOSES LAKE     34  29  35  23  32  24 /  60  50   0  10  20  60
WENATCHEE      30  26  33  24  30  25 /  90  50   0   0  30  60
OMAK           31  25  31  18  29  22 /  90  60  10  10  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST MONDAY
     ABOVE 3000 FEET FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
     PANHANDLE.

     SNOW ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST MONDAY ABOVE
     3000 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...HEAVY SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST MONDAY
     ABOVE 3000 FEET FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Dec 23, 5:44 AM PST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
544 AM PST SUN DEC 23 2007

IDZ001>004-026-027-WAZ031>038-041>044-241400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
544 AM PST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC STORM SYSTEM WILL BRING HEAVY SNOW TO THE
MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO THIS AFTERNOON
AND EVENING AND INTO MONDAY MORNING. THE VALLEYS AND DEEP
COLUMBIA BASIN NEAR THE CASCADES WILL GATHER MINOR SNOW
ACCUMULATIONS WITH A POSSIBILITY OF FREEZING RAIN WEST OF MOSES
LAKE. MOSTLY RAIN IS EXPECTED BY AFTERNOON AND THROUGH THIS
EVENING SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A BRIEF BREAK MONDAY NIGHT AND MOST OF CHRISTMAS DAY
...ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA TUESDAY EVENING
AND WEDNESDAY. THIS WILL BRING WITH IT ANOTHER CHANCE FOR
POTENTIALLY SIGNIFICANT SNOW...ESPECIALLY ACROSS THE CASCADES AND
THE IDAHO PANHANDLE MOUNTAINS...WITH A SLIGHTLY LOWER RISK OVER
THE COUNTIES ALONG THE WASHINGTON AND IDAHO BORDER. OTHERS SYSTEMS
ARE PROJECTED TO APPROACH THURSDAY NIGHT TO EARLY FRIDAY AND AGAIN
LATER SATURDAY...BOTH WHICH MAY BRING SOME MODERATE SNOW THAT MAY
IMPACT TRAVEL OR OTHER ACTIVITIES.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 23, 7:00 AM PST to 5:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68431.